In medicine, milk-alkali syndrome is characterized by high blood calcium and metabolic alkalosis caused by taking in too much calcium and absorbable alkali; common sources of calcium and alkali are dietary supplements taken to prevent osteoporosis and antacids. If untreated, milk-alkali syndrome may lead to kidney failure or death.
It was most common in the early 20th century, but since the 1990s, there has been an increase in the number of cases reported, linked to the increased use of calcium supplements to address or prevent osteoporosis.
Signs and symptoms
The most common symptoms are poor appetite, dizziness, headache, confusion, psychosis, and dry mouth; laboratory tests may show that a person with milk-alkali syndrome has high blood calcium, kidney failure, and metabolic alkalosis.
The mechanism by which ingesting too much calcium and alkali leads to milk-alkali syndrome is unclear, since the human body tightly regulates levels of calcium. Impaired kidney function is a risk factor but even people with healthy kidneys can develop the syndrome.
To diagnose milk-alkali syndrome, primary hyperparathyroidism has to be excluded. Usually the PTH is suppressed. Phosphorus levels are usually decreased while creatinine and carbon dioxide levels are elevated.
In severe cases, hospitalization may be required, in which case saline may be administered intravenously.
The name "milk-alkali syndrome" derives from a reaction that arose to a treatment for gastric ulcers created in the early 1900s by Bertrand Sippy; Sippy prescribed his patients milk and alkali on the theory that ulcers were caused by excessive gastric acid. However within a few decades, an acute hypercalcemia syndrome with a relative good outcome was identified by Cuthbert Cope in 1936 (now called Cope syndrome), and in 1949 Charles H. Burnett identified a similar but more severe syndrome, with chronically high blood calcium levels and poor outcomes.
When the true cause of most gastric ulcers was identified and drugs other than antacids were developed to treat heartburn - namely acid-reducing drugs like H2-receptor antagonists or proton pump inhibitors - the incidence of milk-alkali syndrome greatly diminished. However, as a result of increased osteoporosis awareness and the routine use of calcium supplements to prevent it, the incidence has again increased.
- Irtiza-Ali, Ayesha; Waldek, Stephen; Lamerton, Elizabeth; Pennell, Ashley; Kalra, Philip A. (2008). "MILK ALKALI SYNDROME ASSOCIATED WITH EXCESSIVE INGESTION OF RENNIE®: CASE REPORTS". Journal of Renal Care. 34 (2): 64–67. doi:10.1111/j.1755-6686.2008.00018.x. ISSN 1755-6678.
- Caruso JB, Patel RM, Julka K, Parish DC (July 2007). "Health-behavior induced disease: return of the milk-alkali syndrome". J Gen Intern Med. 22 (7): 1053–5. doi:10.1007/s11606-007-0226-0. PMC 2219730. PMID 17483976.
- Beall DP, Henslee HB, Webb HR, Scofield RH (May 2006). "Milk-alkali syndrome: a historical review and description of the modern version of the syndrome". Am. J. Med. Sci. 331 (5): 233–42. doi:10.1097/00000441-200605000-00001. PMID 16702792.
- Medarov BI. Milk-alkali syndrome. Mayo Clin Proc. 2009 Mar;84(3):261-7. Review. PMID 19252114 PMC 2664604
- U.S. Department of Health and Human Services, National Institutes of Health, U.S. National Library of Medicine. Last updated Update Date: 7 November 2013 by:Brent Wisse. Medline Plus: Milk-alkali syndrome
- Scofield RH et al. for eMedicine. Updated: 12 Aug, 2014 eMedicine: Milk-Alkali Syndrome